Wyoming, 2020High Wind in Wyoming, November 12, 2020
November 12, 2020 · NWS CYS · 1 event in 1 county or zone
High winds were measured by several Wyoming Department of Transportation sensors along Interstate 80 in the North Snowy Range Foothills. Maximum measured wind gust of 62 mph measured at the Foote Creek sensor near Arlington.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured by several Wyoming Department of Transportation sensors along Interstate 80 in the North Snowy Range Foothills. Maximum measured wind gust of 62 mph measured at the Foote Creek sensor near Arlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 12, 10:30 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Nov 12, 10:30 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MST Thu Nov 12 2020
.SHORT TERM...(Today through Saturday night)
Issued at 242 AM MST Thu Nov 12 2020
Widespread very strong wind event taking shape across the CWA.
Forecast challenges deal with strength of winds and timing...
followed by snow amounts in the mountains.
Currently...Cold front lays across the northern half of the CWA
this morning...roughly from Alliance to Douglas to Cody. Winds are
a little elevated south of the front. Gusts to 40 mph being
reported out by Arlington this morning. Craig to Casper 850/700mb
gradients currently 34/39mtrs with 700mb winds off the GFS around
40kts. Light snow looks to be occurring across the Snowy and
Sierra Madre Ranges. Dixon reporting some light snow out in
southwest Carbon County
Gradient continue to increase this morning...reaching 55/53mtrs
at 15Z. Still think Arlington is going to hit this morning...so
kept the High Wind Warning going this morning.
More widespread high wind events taking shape for this evening and
lasting through Saturday. Craig to Casper 850/700mb height
gradients reach 58/45 mtrs after 09Z tonight and remain above
60mtrs through 06Z on Sunday morning. Peak gradients around
Saturday 18Z of 91/82mtrs...700mb winds around 70-75kts Friday
night into Saturday morning. Looking at a pretty widespread high
wind event. Felt confident enough to go ahead with a High Wind
Watch for southern Wyoming
Strong shortwave set to move through Saturday afternoon/evening
with widespread snow across our western mountains. Getting high
advisory level snows in the Snowy and Sierra Madre zones Saturday
evening. Will likely need some type of winter headline out there.
Later shifts can take a look at that in the next 24 hours or so.
.LONG TERM...(Sunday through Wednesday)
Issued at 242 AM MST Thu Nov 12 2020
Still looking rather blustery on Sunday with gusty winds
continuing though not as strong. A weak impulse may bring some
more snow showers to the higher mtns but light amounts expected.
Dry and warmer weather seen for the early to mid part of next week
as upper ridging builds over the western CONUS then shifts
eastward across the region by late Tuesday. Continued quite mild
on Weds. Pattern still favors some gusty winds at times as weak
impulses ride into the northern plains and induce lee troughing.
&&
.AVIATION...(For the 18Z TAFS through Friday morning.)
Issued at 1030 AM MST Thu Nov 12 2020
Other than gusty winds for most terminals, generally quiet weather
expected for the southeast Wyoming and western Nebraska through
tonight. West to northwest winds this afternoon will eventually
shift into the south or southwest tonight. Breezy conditions are
expected tonight over the southeast Wyoming terminals with gusts
occasionally up to 30 knots possible.
HAZARDS/WEATHER TRENDS: VFR conditions expected through Friday
morning. Windy conditions are expected through at least midday
Friday with stronger winds likely into Friday afternoon. Expect
gusts up to 40 knots for the southeast Wyoming terminals this
afternoon with gusts up to 30 knots for western Nebraska.
&&
.FIRE WEATHER...
Issued at 242 AM MST Thu Nov 12 2020
Windy period upcoming across southeast Wyoming and Nebraska
Panhandle. Low pressure expected to track across northern Wyoming
and Montana over the next 2-3 days that will be responsible for
these strong winds. Widespread strong winds expected Friday
evening through Saturday with gusts in excess of 65 mph for much
of southeast Wyoming. Some snow expected mainly west of the
Laramie Range moving into Friday night and Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through late Saturday night
for WYZ104>106-109-111-113-115>117.
High Wind Warning until 2 PM MST this afternoon for WYZ110.
High Wind Watch from this evening through late Saturday night
for WYZ110.
High Wind Watch from Friday evening through Saturday evening for
WYZ107-108-118-119.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Nov 11, 8:21 PM MST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
821 PM MST Wed Nov 11 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-130330-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
821 PM MST Wed Nov 11 2020
This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
Occasional light snow showers will accompany a upper level
disturbance and cold frontal passage. Gusty winds of 30 to
40 mph will create areas of blowing snow. Two to four inches
of snow will fall over the Snowy and Sierra Madre Ranges.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread very strong winds are possible Friday night and
Saturday.
.Spotter information statement...
Spotter activation will not be required.
WYZ110-130330-
North Snowy Range Foothills-
821 PM MST Wed Nov 11 2020
This hazardous weather outlook is for a portion of south central
Wyoming.
.DAY ONE...TONIGHT
Strong west winds with gusts of 55 to 65 mph are expected late
tonight. High Wind Warning becomes effective at 2 AM MST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong west winds with gusts of 55 to 65 mph will continue through
Thursday afternoon. The High Wind Warning remains in effect until
2 PM MST.
.Spotter information statement...
Spotters are encouraged to report strong winds or other significant
weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Nov 12, 12:52 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1252 PM MST Thu Nov 12 2020
WYZ116-122230-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1252 PM MST Thu Nov 12 2020
Strong southwest winds currently gusting 50 to 55 MPH along the
South Laramie Range will continue over the next few hours. This
includes Interstate 80 near Vedauwoo and Buford. Motorists should
exercise caution while driving along this stretch of Interstate
80 between Cheyenne and Laramie.
Brothers
High Wind, North Snowy Range Foothills
- When
- November 12, 1:02 PM MST to 4:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site along Interstate 80 at Arlington measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, November 12 to 14, 20207 deaths · $2.5 million · 21 events
- Heavy Snow and High Wind in Washington, November 12 to 14, 2020$23,000 · 52 kt wind · 26 events
- Flash Flood and Flood in South Carolina, November 12, 2020$51,000 · 2 events
- Flooding in Virginia, November 12 to 13, 202026 events
- Heavy Snow and High Wind in Idaho, November 12 to 14, 202053 kt wind · 10 events
- Flooding in North Carolina, November 12 to 13, 20209 events
- Flash Flooding in North Carolina, November 12, 20205 events
- Heavy Snow in Nevada, November 12 to 14, 20205 events
- Marine Strong Wind in North Atlantic Coastal Waters, November 12, 2020$4,000 · 4 events
- Heavy Snow in Washington, November 12 to 14, 20203 events
- Strong Wind in South Carolina, November 12, 2020$4,000 · 3 events
- Flash Flooding in North Carolina, November 12, 2020$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921774.